Bernoulli

  • Bernoulli
  • Volume 19, Number 2 (2013), 363-386.

Weak disorder in the stochastic mean-field model of distance II

Shankar Bhamidi, Remco van der Hofstad, and Gerard Hooghiemstra

Full-text: Open access

Abstract

In this paper, we study the complete graph $K_{n}$ with $n$ vertices, where we attach an independent and identically distributed (i.i.d.) weight to each of the $n(n-1)/2$ edges. We focus on the weight $W_{n}$ and the number of edges $H_{n}$ of the minimal weight path between vertex $1$ and vertex $n$.

It is shown in (Ann. Appl. Probab. 22 (2012) 29–69) that when the weights on the edges are i.i.d. with distribution equal to that of $E^{s}$, where $s>0$ is some parameter, and $E$ has an exponential distribution with mean $1$, then $H_{n}$ is asymptotically normal with asymptotic mean $s\log n$ and asymptotic variance $s^{2}\log n$. In this paper, we analyze the situation when the weights have distribution $E^{-s}$, $s>0$, in which case the behavior of $H_{n}$ is markedly different as $H_{n}$ is a tight sequence of random variables. More precisely, we use the method of Stein–Chen for Poisson approximations to show that, for almost all $s>0$, the hopcount $H_{n}$ converges in probability to the nearest integer of $s+1$ greater than or equal to $2$, and identify the limiting distribution of the recentered and rescaled minimal weight. For a countable set of special $s$ values denoted by $\mathcal{S}=\{s_{j}\}_{j\geq2}$, the hopcount $H_{n}$ takes on the values $j$ and $j+1$ each with positive probability.

Article information

Source
Bernoulli, Volume 19, Number 2 (2013), 363-386.

Dates
First available in Project Euclid: 13 March 2013

Permanent link to this document
https://projecteuclid.org/euclid.bj/1363192031

Digital Object Identifier
doi:10.3150/11-BEJ402

Mathematical Reviews number (MathSciNet)
MR3037157

Zentralblatt MATH identifier
1279.60018

Keywords
complete graph extreme value theory first passage percolation hopcount minimal path weight Poisson approximation Stein–Chen method stochastic mean-field model weak disorder

Citation

Bhamidi, Shankar; van der Hofstad, Remco; Hooghiemstra, Gerard. Weak disorder in the stochastic mean-field model of distance II. Bernoulli 19 (2013), no. 2, 363--386. doi:10.3150/11-BEJ402. https://projecteuclid.org/euclid.bj/1363192031


Export citation

References

  • [1] Aldous, D. and Steele, J.M. (2004). The objective method: Probabilistic combinatorial optimization and local weak convergence. In Probability on Discrete Structures. Encyclopaedia Math. Sci. 110 1–72. Berlin: Springer.
  • [2] Aldous, D.J. (2001). The $\zeta(2)$ limit in the random assignment problem. Random Structures Algorithms 18 381–418.
  • [3] Aldous, D.J. (2010). More uses of exchangeability: Representations of complex random structures. In Probability and Mathematical Genetics. London Mathematical Society Lecture Note Series 378 35–63. Cambridge: Cambridge Univ. Press.
  • [4] Aldous, D.J., McDiarmid, C. and Scott, A. (2009). Uniform multicommodity flow through the complete graph with random edge-capacities. Oper. Res. Lett. 37 299–302.
  • [5] Barbour, A.D., Holst, L. and Janson, S. (1992). Poisson Approximation. Oxford Studies in Probability 2. New York: The Clarendon Press Oxford Univ. Press. Oxford Science Publications.
  • [6] Bhamidi, S. and van der Hofstad, R. (2012). Weak disorder asymptotics in the stochastic mean-field model of distance. Ann. Appl. Probab. 22 29–69.
  • [7] Bhamidi, S., van der Hofstad, R. and Hooghiemstra, G. (2010). First passage percolation on random graphs with finite mean degrees. Ann. Appl. Probab. 20 1907–1965.
  • [8] Braunstein, L.A., Buldyrev, S.V., Cohen, R., Havlin, S. and Stanley, H.E. (2003). Optimal paths in disordered complex networks. Phys. Rev. Lett. 91 168701.
  • [9] Braunstein, L.A., Wu, Z., Chen, Y., Buldyrev, S.V., Kalisky, T., Sreenivasan, S., Cohen, R., López, E., Havlin, S. and Stanley, H.E. (2007). Optimal path and minimal spanning trees in random weighted networks. Internat. J. Bifur. Chaos Appl. Sci. Engrg. 17 2215–2255.
  • [10] Frieze, A.M. (1985). On the value of a random minimum spanning tree problem. Discrete Appl. Math. 10 47–56.
  • [11] Grimmett, G. and Kesten, H. (1984). Random electrical networks on complete graphs. J. London Math. Soc. (2) 30 171–192.
  • [12] Havlin, S., Braunstein, L.A., Buldyrev, S.V., Cohen, R., Kalisky, T., Sreenivasan, S. and Stanley, H.E. (2005). Optimal path in random networks with disorder: A mini review. Phys. A 346 82–92.
  • [13] Howard, C.D. (2004). Models of first-passage percolation. In Probability on Discrete Structures. Encyclopaedia Math. Sci. 110 125–173. Berlin: Springer.
  • [14] Janson, S. (1999). One, two and three times $\log n/n$ for paths in a complete graph with random weights. Combin. Probab. Comput. 8 347–361.
  • [15] Kesten, H. (1986). Aspects of first passage percolation. In École D’été de Probabilités de Saint-Flour, XIV—1984. Lecture Notes in Math. 1180 125–264. Berlin: Springer.
  • [16] Smythe, R.T. and Wierman, J.C. (1978). First-passage Percolation on the Square Lattice. Lecture Notes in Math. 671. Berlin: Springer.
  • [17] Sreenivasan, S., Kalisky, T., Braunstein, L.A., Buldyrev, S.V., Havlin, S. and Stanley, H.E. (2004). Effect of disorder strength on optimal paths in complex networks. Phys. Rev. E 70 46133.